Palmar-plantar erythrodysesthesia syndrome following treatment with high-dose methotrexate or high-dose cytarabine.

Karol SE, Yang W, Smith C, Cheng C, Stewart CF, Baker SD, Sandlund JT, Rubnitz JE, Bishop MW, Pappo AS, Jeha S, Pui CH, Relling MV
Cancer 123 3602-3608 09/15/2017

Abstract

BACKGROUND: Palmar-plantar erythrodysesthesia syndrome (PPES) is an uncommon side effect of high-dose cytarabine or methotrexate. Prior case reports of PPES have been limited, and the predisposing factors for the development of PPES remain unknown.

METHODS: A review of databases identified 22 patients (1.3%) who developed 39 episodes of PPES among 1720 patients after treatment with high-dose cytarabine or methotrexate.

RESULTS: Symptoms lasted a mean of 6.4 days. Hands and feet were both involved in 68% of the initial episodes. Parenteral opioids were required for pain control by 27% of the patients. In comparison with the 1698 children treated with similar therapy, the children who developed PPES were older (mean age at diagnosis, 14.3 vs 7.7 years; P = 7.5 × 10

CONCLUSIONS: These data provide new insight into the incidence of PPES as well as its risk factors. Cancer 2017;123:3602-8. © 2017 American Cancer Society.

Full Text